Oprah Winfrey 20/20  CNN  Fox News  Listen to Distraction Now! Neds Memoir  Good Morning America  Dr Oz  cnbc log  youtube Harvard business publishing verified by Psychology Today

Dr Hallowell ADHD and mental and cognitive health

A resource about ADD, ADHD, and mental health

CATEGORIES

RECENT POSTS

RECENT COMMENTS

  • Nomee: Hi Doctor, Wish my prescriber could realize the above mentio...
  • TheADHDGuy1: I call ADHD a condition deliberately, because words and how ...
  • TheADHDGuy1: I was at the ACO conference in Reston VA in April and attend...
  • TheADHDGuy1: I tend to have a mid-afternoon slump at around 2:30pm. I wis...
  • edie: Letter to Dr. Hollowell's blog/response Having raised 3 c...

ARCHIVES

sign-up for Dr. Hallowell�s newsletter

Back to site

Dr. Hallowell's Blog

Children & ADHD meds in Summer

Should my child continue to take their ADHD medications during the summer?  

I usually advise parents of children who are still growing to discontinue their meds during the summer unless they really need them.  This is because if you take the meds all year long, there is a slight chance of minute growth suppression, on average a total of a half inch.  As it is preferable not to have any growth suppression, taking the summer months off minimizes that risk.

Once growth is no longer an issue, there is no reason to stop the meds during the summer.  Although one ought to have a week-long meds “holiday” once a year just to see if you still need to be taking the medication. If it turns into a nightmare, the holiday need last no longer than a day!

While we are on the subject of growth, it is important for people of all ages to eat properly while taking stimulants not just to maintain height, but to maintain weight and get proper nutrients.  The major side effect of stimulant medication is appetite suppression, which while desirable up to a point, can become dangerous if allowed to go on unchecked.

So make sure you eat a balanced, healthy diet and maintain your food intake while on stimulants.  Weigh yourself at least once a week, on the same scales, at the same time of day, in the same state of dress or undress, so you can detect changes in weight before they become a problem.

I usually advise parents of children who are still growing to discontinue their meds during the summer unless they really need them.  This is because if you take the meds all year long, there is a slight chance of minute growth suppression, on average a total of a half inch.  As it is preferable not to have any growth suppression, taking the summer months off minimizes that risk.

Once growth is no longer an issue, there is no reason to stop the meds during the summer.  Although one ought to have a week-long meds “holiday” once a year just to see if you still need to be taking the medication. If it turns into a nightmare, the holiday need last no longer than a day!

While we are on the subject of growth, it is important for people of all ages to eat properly while taking stimulants not just to maintain height, but to maintain weight and get proper nutrients.  The major side effect of stimulant medication is appetite suppression, which while desirable up to a point, can become dangerous if allowed to go on unchecked.

So make sure you eat a balanced, healthy diet and maintain your food intake while on stimulants.  Weigh yourself at least once a week, on the same scales, at the same time of day, in the same state of dress or undress, so you can detect changes in weight before they become a problem.

Leave a Reply

You must be logged in to post a comment.

Send Dr. Hallowell's Blog Posts to My Inbox!

or follow my blog through RSS 2.0 feed or FeedBurner.

©1994 - 2017, Dr. Edward Hallowell and the Hallowell Centers,
All rights reserved. Content may be used only with prior permission.
css.php
Social Media Auto Publish Powered By : XYZScripts.com